Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 17, NWS Birmingham, AL

February 6, 2004Blount County, Alabama

NWS Birmingham, AL issued this flash flood warning at Feb 6, 2004, 4:27 AM CST for Blount County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 6, 2004, 4:27 AM CST (10:27 UTC)
Expired
Feb 6, 2004, 8:30 AM CST
In force
4 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Blount County, AL

The radar

The Birmingham radar (KBMX), 88 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 547 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
547 m²/s²
0-3 km storm-relative helicity
708 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 061029
FFWBHM
ALC009-061430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
427 AM CST FRI FEB 6 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BLOUNT COUNTY IN ALABAMA

* UNTIL 830 AM CST

* AT 421 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED LIGHT TO
  TO MODERATE RAINFALL ACROSS BLOUNT COUNTY.  RAIN WILL CONTINUE
  TO FALL ACROSS THE COUNTY THROUGH MID MORNING...WITH AMOUNTS
  AVERAGING LESS THAN ONE-HALF INCH.  FLOODING IS STILL BEING
  REPORTED ACROSS BLOUNT COUNTY...AND ANY ADDITIONAL RAINFALL
  WILL AGGRAVATE EXISTING FLOODING CONDITIONS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

MOST FLASH FLOODING DEATHS ARE AUTOMOBILE RELATED. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROAD.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

CALL 1-800-856-0758 TO REPORT FLOODING CONDITIONS.

LAT...LON 3389 8679 3382 8663 3406 8638 3410 8658

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 3:10 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Feb 6, 3:10 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
310 AM CST FRI FEB 6 2004

.SYNOPSIS...SURFACE LOW PRESSURE CENTERED JUST SOUTH OF BIRMINGHAM
WILL TRACK NORTHEASTWARD TOWARD THE CAROLINAS TODAY...DRAGGING THE
COLD FRONT EAST OF OUR FORECAST AREA BY 6 PM.  IN THE MEANTIME
...HEAVY RAINFALL WILL CONTINUE AHEAD OF THE COLD FRONT TODAY...
ACROSS SOUTH-CENTRAL AND EASTERN ALABAMA.  HIGH PRESSURE WILL MOVE
OVER THE FORECAST AREA ON SUNDAY.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
STRONG MOISTURE FLUX AT 850 MB CENTERED OVER CENTRAL ALABAMA IS
EXPECTED TO SLOWLY MOVE OFF TO THE EAST THROUGH THE DAY.  COLD FRONT
EXPECTED TO MOVE SLOWLY ACROSS THE REMAINDER OF CENTRAL AND SOUTH
ALABAMA TODAY.  STRONG VORT MAX OVER THE TEXAS BIG BEND AREA WILL BE
RACING EASTWARD TODAY AND WILL PROVIDE SOME UPPER-LEVEL FORCING OVER
THE FORECAST AREA TODAY AND THIS EVENING.  ANOTHER SHORT-WAVE TROUGH
WILL DROP SOUTHEASTWARD OVER NORTHERN ALABAMA ON SATURDAY...AND THIS
SYSTEM MAY HELP PRODUCE SOME SNOW FLURRIES.

&&

.LONG TERM...(MONDAY THROUGH THURSDAY)
AN UPPER-LEVEL DISTURBANCE WILL APPROACH THE FORECAST AREA AGAIN BY
TUESDAY...AND ANOTHER ROUND OF AT LEAST MODERATE RAINFALL IS
POSSIBLE.  DRIER WEATHER IS STILL EXPECTED WEDNESDAY AND THURSDAY.

&&

.VERY PRELIMINARY NUMBERS...

BIRMINGHAM 56 33 44 22 / 80 10 10 05
MONTGOMERY 65 36 48 24 /100 10 05 05

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

70
Hazardous weather outlook, Feb 5, 4:00 PM CST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED.
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 PM CST THU FEB 05 2004

ALZ011>015-017>050-060000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
400 PM CST THU FEB 05 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

...UPDATED TO REMOVE WIND ADVISORY...

A STRONG LOW PRESSURE SYSTEM WILL BRING ADDITIONAL HEAVY RAIN AND
SCATTERED THUNDERSTORMS ACROSS ALABAMA THIS EVENING...TONIGHT...AND
INTO EARLY FRIDAY.  THE MAIN HAZARD FROM THIS STORM SYSTEM WILL BE
THE POTENTIAL FOR HEAVY RAINFALL ON THE ORDER OF TWO TO FOUR INCHES
ACROSS THE NORTHWEST PART OF THE FORECAST AREA TONIGHT. THIS HEAVY
RAINFALL MAY CAUSE BOTH FLASH FLOODING AND RIVER FLOODING IN THESE
AREAS. THE HEAVIEST RAINFALL IS EXPECTED TO OCCUR THIS EVENING
AND INTO TONIGHT NORTHWEST OF A DEMOPOLIS TO GADSDEN LINE...WHERE A
FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT.

SEVERE WEATHER IS ALSO POSSIBLE THIS EVENING THROUGH TONIGHT
SOUTH OF AN ALICEVILLE...PRATTVILLE...TO AUBURN LINE.  THE PRIMARY
HAZARD WITH THESE STORMS IS DAMAGING WINDS WITH A POSSIBILITY OF AN
ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

HEAVY RAINFALL WILL CONTINUE ACROSS EASTERN SECTIONS OF THE
FORECAST AREA ON FRIDAY.  THERE IS A POSSIBILITY THAT FLOODING MAY
CONTINUE TO CAUSE A PROBLEM ACROSS PARTS OF THE FORECAST AREA ON
FRIDAY.

BEYOND FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY THIS EVENING THROUGH FRIDAY MORNING...FOR THE
POTENTIAL OF FLOODING AND SEVERE WEATHER.

KH

In the hours before

Local storm report, Feb 5, 11:11 PM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1111 PM CST THU FEB 5 2004

..TIME..     ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..     ...MAG.....     ..COUNTY LOCATION.. ST   ...SOURCE....
             ..REMARKS..

0845 PM      HAIL            5 NW HUEYTOWN            33.48W  -87.08N
02/05/04     1.00 IN         JEFFERSON           AL   HAM OPERATOR
             NICKLE SIZE HAIL IN ROCK CREEK.

0845 PM      WIND DAMAGE     TUSCALOOSA               33.24W  -87.54N
02/05/04                      TUSCALOOSA          AL   HAM OPERATOR
             TREES DOWN ON 21ST AVENUE IN TUSCALOOSA.

0845 PM      FLASH FLOOD     LIVINGSTON               32.60W  -88.18N
02/05/04                     SUMTER              AL   EMA
             NUMEROUS BRIDGES AND ROADS WASHED OUT COUNTYWIDE.

0845 PM      WIND DAMAGE     LIVINGSTON               32.60W  -88.19N
02/05/04                     SUMTER              AL   EMA
             ISOLATED TREES DOWN ACROSS THE COUNTY.

0905 PM      HAIL            3 NW GARDENDALE          33.70W  -86.83N
02/05/04     1.75 IN         JEFFERSON           AL   HAM OPERATOR
             GOLF BALL SIZE HAIL IN MOUNT OLIVE.

0910 PM      HAIL            MORRIS                   33.75W  -86.81N
02/05/04     0.75 IN         JEFFERSON           AL   HAM OPERATOR

0925 PM      WIND DAMAGE     6 NW SYLVAN SPRINGS      33.58W  -87.11N
02/05/04                     JEFFERSON           AL   HAM OPERATOR
             TREES AND POWER LINES DOWN IN THWE COMMUNITY OF
             BIRMINGPORT.

0945 PM      HAIL            4 SW NORTH JOHNS         33.32W  -87.15N
02/05/04     1.00 IN         JEFFERSON           AL   EMA
             QUARTER SIZE HAIL REPORTED JUST EAST OF ABERNANT.
Local storm report, Feb 5, 11:39 PM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1139 PM CST THU FEB 5 2004

..TIME..     ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..     ...MAG.....     ..COUNTY LOCATION.. ST   ...SOURCE....
             ..REMARKS..

1120 PM      FLASH FLOOD     1 S WARRIOR              33.79W  -86.81N
02/05/04                     JEFFERSON           AL   STATE POLICE
             US HWY 31 BETWEEN WARRIOR AND KIMBERLY...BRIDGE UNDER
             WATER...ROAD IS CLOSED.

1120 PM      FLASH FLOOD     GRAYSVILLE               33.63W  -86.97N
02/05/04                     JEFFERSON           AL   STATE POLICE
             US HWY 78 CLOSED IN GRAYSVILLE DUE TO
             WATER OVER THE ROAD.
Special weather statement, Feb 6, 1:16 AM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 AM CST FRI FEB 6 2004

ALZ019-021-024>029-032>037-039>043-061000-
AUTAUGA-BIBB-CALHOUN-CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-HALE-
JEFFERSON-LOWNDES-MARENGO-PERRY-RANDOLPH-SHELBY-ST CLAIR-TALLADEGA-
TALLAPOOSA-
116 AM CST FRI FEB 6 2004

THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH 8 UNTIL 400 AM...

AUTAUGA...BIBB...CALHOUN...CHILTON...CLAY...CLEBURNE...COOSA...
DALLAS...ELMORE...HALE...JEFFERSON...LOWNDES...MARENGO...PERRY...
RAQNDOLPH...SHELBY...ST CLAIR...TALLADEGA...AND TALLAPOOSA.

ALZ023-030-031-061000-
GREENE-SUMTER-TUSCALOOSA-
116 AM CST FRI FEB 6 2004

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH 8...

GREENE...SUMTER...AND TUSCALOOSA.  THE THREAT OF SEVERE WEATHER HAS
NOW MOVED EAST OF THIS AREA.
Special weather statement, Feb 6, 2:13 AM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 AM CST FRI FEB 6 2004

ALZ019-021-025>029-033-035>037-040>043-061000-
AUTAUGA-CALHOUN-CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-LOWNDES-
PERRY-RANDOLPH-SHELBY-ST CLAIR-TALLADEGA-TALLAPOOSA-
213 AM CST FRI FEB 6 2004

THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH 8 UNTIL 400 AM...

AUTAUGA...CALHOUN...CHILTON...CLAY...CLEBURNE...COOSA...
DALLAS...ELMORE...LOWNDES...PERRY...
RANDOLPH...SHELBY...ST CLAIR...TALLADEGA...AND TALLAPOOSA.

ALZ023-024-030>032-034-039-061000-
BIBB-GREENE-HALE-JEFFERSON-MARENGO-SUMTER-TUSCALOOSA-
213 AM CST FRI FEB 6 2004

THE FOLLOWING COUNTIES ARE NO LONGER IN TORNADO WATCH 8...

JEFFERSON...BIBB...HALE...MARENGO.

GREENE...SUMTER...AND TUSCALOOSA COUNTIES WERE CLEARED EARLIER.

THE THREAT OF SEVERE WEATHER HAS NOW MOVED EAST OF THIS AREA.
Special weather statement, Feb 6, 2:25 AM CST, 2 hours 2 minutes before
ALZ027-060900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 AM CST FRI FEB 6 2004

ALZ027-060900-
TALLADEGA-
225 AM CST FRI FEB 6 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA COUNTY UNTIL 300
AM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 221 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ALPINE BAY RESORT...MOVING EAST AROUND 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ALPINE BAY RESORT...
WINTERBORO...LINCOLN AND MUNFORD THROUGH 300 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

LAT...LON 3351 8586 3350 8591 3333 8599 3329 8633
          3340 8635 3347 8629 3361 8615 3357 8579

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 6:09 PM CSTFlash Flood WarningBMXLamar, Marion2 hr
Feb 5, 6:13 PM CSTSevere Thunderstorm WarningBMXGreene32 min
Feb 5, 6:32 PM CSTSevere Thunderstorm WarningBMXSumter43 min
Feb 5, 6:32 PM CSTTornado WarningBMXFayette13 min
Feb 5, 6:34 PM CSTTornado WarningBMXWalker41 min
Feb 5, 6:46 PM CSTSevere Thunderstorm WarningBMXTuscaloosa44 min
Feb 5, 6:50 PM CSTTornado WarningBMXSumter25 min
Feb 5, 6:53 PM CSTTornado WarningBMXTuscaloosa37 min
Feb 5, 7:00 PM CSTTornado WarningBMXGreene45 min
Feb 5, 7:05 PM CSTFlash Flood WarningBMXSumter115 min
Feb 5, 7:29 PM CSTTornado WarningBMXTuscaloosa46 min
Feb 5, 7:33 PM CSTSevere Thunderstorm WarningBMXJefferson42 min
Feb 5, 7:44 PM CSTTornado WarningBMXGreene16 min
Feb 5, 7:55 PM CSTTornado WarningBMXJefferson35 min
Feb 5, 8:06 PM CSTFlash Flood WarningBMXFayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more3 hr
Feb 5, 8:10 PM CSTTornado WarningBMXTuscaloosa35 min
Feb 5, 8:19 PM CSTTornado WarningBMXWalker41 min
Feb 5, 8:27 PM CSTTornado WarningBMXJefferson48 min
Feb 5, 9:15 PM CSTFlash Flood WarningBMXGreene, Sumter3 hr
Feb 5, 9:16 PM CSTTornado WarningBMXJefferson29 min
Feb 5, 9:21 PM CSTSevere Thunderstorm WarningBMXBlount39 min
Feb 5, 9:51 PM CSTFlash Flood WarningBMXBlount3 hr
Feb 5, 10:16 PM CSTSevere Thunderstorm WarningBMXTuscaloosa29 min
Feb 5, 10:42 PM CSTSevere Thunderstorm WarningBMXJefferson48 min
Feb 5, 10:59 PM CSTFlash Flood WarningBMXJefferson4 hr
Feb 5, 11:08 PM CSTTornado WarningBMXJefferson37 min
Feb 5, 11:16 PM CSTFlash Flood WarningBMXFayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more4 hr
Feb 5, 11:37 PM CSTSevere Thunderstorm WarningBMXSt. Clair38 min
Feb 5, 11:59 PM CSTFlash Flood WarningBMXGreene, Sumter4 hr
Feb 6, 12:15 AM CSTFlash Flood WarningBMXJefferson16 hr
Feb 6, 12:35 AM CSTFlash Flood WarningBMXBlount4 hr
Feb 6, 12:59 AM CSTSevere Thunderstorm WarningBMXMarengo46 min
Feb 6, 1:18 AM CSTFlash Flood WarningBMXShelby4 hr
Feb 6, 1:30 AM CSTFlash Flood WarningBMXSt. Clair4 hr
Feb 6, 2:40 AM CSTFlash Flood WarningBMXDallas3 hr
Feb 6, 4:03 AM CSTFlash Flood WarningBMXJefferson4 hr

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.